Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva Side Effects and an Odd Sleep Schedule
Oct 23, 2002

I am about to begin a regimen of Sustiva, Epivir and Viread. I have been worried about the initial side effects of Sustiva, particularly the sense of imbalance. I have arranged to take a couple of weeks off of work when I start. My problem is that I work nights on the weekend and days during the week. My dooctor's drug adherence nurse has given me a couple of choices. The first is to take Sustiva before bed(around midnight) during the week and to continue taking it at the same time on those two nights that I work overnight. The other option she gave me is to initially take Sustiva at night before bed for the two weeks that I have off from work; then when I return to my overnight job take my normal nighttime dose on friday night, hold off on what would be my saturday night dose until 9am sunday morning when I am ready for bed, and from then on take Sustiva everyday in the morning. She more strongly suggested the latter, having seen better results with other patients. Would it be safe for me to extend the tiem between doses that one time and am I likely, then, to experience side effects in the day time? Have you come across this situation in your practice and what have you tried?

Response from Dr. Henry

Your dilemma is actually fairly common since so many people are variable work schedules these days. I would vote for the latter option as well. In my experience perhaps only 10-15% of persons starting Sustiva have significant imbalance issues (much more common are dream and sleep disturbances). For most patients who develop those side effects, they generally diminish over the first 2-4 weeks so that perhaps 10-15% have lingering annoying problems after the first 4-6 weeks. Let's hope you do well on the regimen--it is a good drug for the lucky majority who tolerate it! KH



Previous
peripheral neuropathy...
Next
Can this even be answered?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement